Hail, Appling
- When
- May 17, 12:00 PM EST
- Where
- Appling County, Surrency
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 31.720, -82.200
Very heavy rain and penny size hail was reported in Surrency.
A surface low drifted over eastern Ga during the afternoon and evening with a trough extending to its WSW. This feature combined with active sea breezes and a very unstable airmass (noted 500 mb temperatures between -14 and -15 deg C) created scattered severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface low drifted over eastern Ga during the afternoon and evening with a trough extending to its WSW. This feature combined with active sea breezes and a very unstable airmass (noted 500 mb temperatures between -14 and -15 deg C) created scattered severe storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 8:21 AM EST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 921 AM EDT THU MAY 17 2012 .UPDATE... MUCH LESS CLOUD COVER TODAY WILL ALLOW TEMPERATURES TO HEAT UP QUICKLY AND DESTABILIZE THE ATMOSPHERE. KJAX MORNING SOUNDING SHOWS TEMPERATURES ARE COOLER THROUGHOUT THE COLUMN AND 2-3 DEG COOLER IN MID LEVELS WITH TEMP AT 500 MB DOWN TO -14.3 CELSIUS. PRECIP WATER (PWAT) IS OVER 1.5 INCHES. MODIFYING THE SOUNDING TO A MAX TEMPERATURE OF 86 DEG YIELDS A CAPE ABOVE 3200 J/KG AND LI OF 10. SATELLITE IMAGES SHOW SPINNING OF CLOUDS OVER NE GA AND SC WHERE MID LEVEL LOW IS DEVELOPING IN THE TROUGH. EXPECT THIS LOW TO MOVE TOWARD THE GA/SC COAST THIS AFTN ADDING ONE MORE INGREDIENT TO THE MIX. CONVECTION SHOULD FIRE BY LATE MORNING OVER INLAND AREAS WHERE CLOUDS ARE SCARCE NOW...AND MOVE TOWARD THE NE AT 10-15 MPH. STORMS WILL INCREASE IN COVERAGE MID-LATE AFTN AS SEA BREEZES COMBINE WITH THE OTHER INGREDIENTS TO PRODUCE NUMEROUS STORMS OVER THE EASTERN ZONES. && .AVIATION... PREVAILING VFR EXPECTED OUTSIDE OF TSRA. HAVE TEMPO FOR TSRA BEGINNING 19Z...AND MAY READJUST WITH NEXT ISSUANCE. && .MARINE... QUIESCENT CONDITIONS ARE OCCURRING OVER THE WATERS WITH OFFSHORE WINDS LESS THAN 10 KT AND SEAS AROUND 2 FT. NO CHANGES REQUIRED THIS MORNING. RIP CURRENTS: LOW RISK THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 87 63 83 63 / 60 40 40 30 SSI 81 68 77 69 / 60 50 40 30 JAX 86 64 82 64 / 60 60 40 40 SGJ 82 68 78 70 / 60 50 40 40 GNV 88 62 87 64 / 60 50 40 40 OCF 87 65 88 65 / 60 50 40 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && MKT/PK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1158 AM EDT THU MAY 17 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-180845- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1158 AM EDT THU MAY 17 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND ADJACENT COASTAL WATERS. ...ISOLATED STRONG OR SEVERE STORMS POSSIBLE THIS AFTERNOON... .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND STORMS WILL BE OVER NORTHEAST FLORIDA COUNTIES EARLY THIS AFTERNOON AND THEN BECOME MORE NUMEROUS AS WE GO THROUGH THE AFTERNOON. ADDITIONAL STORMS WILL FIRE OVER SOUTHEAST GEORGIA BY MID AFTERNOON UNDERNEATH AN UPPER LEVEL DISTURBANCE. STORM MOTION WILL BE EAST AROUND 10 MPH WITH HEAVY RAINFALL POSSIBLE IN SLOW MOVING THUNDERSTORMS. ISOLATED STRONG OR SEVERE STORMS WILL PRODUCE LOCALIZED DAMAGING WIND GUSTS AND SOME HAIL. FOR BOATERS...SOME OF THE STORMS WILL BE MOVING OFFSHORE INTO THE ADJACENT COASTAL WATERS. BE AWARE THAT SOME OF THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS OVER 35 KNOTS AND HAIL. A FEW STORMS WILL LINGER INTO THE EVENING BEFORE WRAPPING UP COMPLETELY BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT THU MAY 17 2012
GAZ135-136-171700-
APPLING-WAYNE-
1224 PM EDT THU MAY 17 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE AND CENTRAL APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT...
AT 1224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF SURRENCY...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BAXLEY AND SURRENCY THROUGH 100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3183 8204 3182 8203 3182 8201 3180 8200
3161 8210 3174 8238 3191 8229
TIME...MOT...LOC 1624Z 294DEG 8KT 3179 8224
SHASHYThe national radar mosaic for the moment the first event began.
8 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Very heavy rain and penny size hail was reported in Surrency.
Trees and power lines were blown down in Surrency.
A farming company reported penny to nickel size hail on the northern side of Surrency.
Trees and a power line were blown down in Surrency on north Main Street and also on Tillman Street. The time of the event was based on radar.
Penny size hail and estimated wind gusts of 45 to 55 mph were reported on Highway 341. Time of the event was based on radar imagery.
Water was over-flowing Highway 84 in downtown Jesup.
Hofwyl-Broadfield Plantation off of Highway 17 reported 2 trees blown down and pea size hail. The time of the event was based on radar imagery.
Trees and power lines were blown down along Highway 99.
Trees were blown down on Osbourn Road. The time of damage was based on radar imagery.
Large oak tree limbs were blown down in historic St. Marys. Some homes had broken windows.
Trees were blown down on Strickland Road.
A large tree was blown down on a church at 107 Linden Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387126, 387128, 387137, 387138, 387127, 387174, 387130, 387129, 387131, 387173, 387132, 387136.